Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 132, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 19, 2008, 8:12 PM CDT for Lowndes County, Oktibbeha County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2008, 8:12 PM CDT (01:12 UTC)
- Expired
- Sep 19, 2008, 10:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lowndes County, MS, Oktibbeha County, MS
The radar
The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 200112
FFWJAN
MSC087-105-200315-
/O.NEW.KJAN.FF.W.0132.080920T0112Z-080920T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
812 PM CDT FRI SEP 19 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LOWNDES COUNTY IN NORTHEAST MISSISSIPPI...
OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF STARKVILLE...
* UNTIL 1015 PM CDT
* AT 805 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THE POTENTIAL FOR FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE
EXTENDING FROM 13 MILES SOUTH OF STARKVILLE TO 17 MILES
NORTHWEST OF ALICEVILLE...MOVING NORTH AT 24 MPH.
* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
OKTOC AND CRAWFORD BY 815 PM CDT...
LONGVIEW BY 825 PM CDT...
SESSUMS BY 830 PM CDT...
STARKVILLE BY 835 PM CDT...
BENT OAK BY 840 PM CDT...
MULDROW BY 855 PM CDT...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA OVER THE NEXT HOUR. THIS IS IN ADDITION TO RADAR
ESTIMATES OF 3 TO 4 INCHES OF RAIN WHICH FELL OPEN MANY OF THESE
AREAS EARLIER THIS AFTERNOON.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON.
LAT...LON 3329 8830 3329 8901 3357 8899 3357 8867
3351 8866 3351 8861 3352 8854 3355 8852
3353 8847 3354 8847 3355 8849 3358 8848
$$
BYB2 follow-up statements
000
WGUS74 KJAN 200251
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
951 PM CDT FRI SEP 19 2008
MSC087-105-200315-
/O.CON.KJAN.FF.W.0132.000000T0000Z-080920T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWNDES MS-OKTIBBEHA MS-
951 PM CDT FRI SEP 19 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
OKTIBBEHA AND LOWNDES COUNTIES...
AT 947 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST CONTINUED TO
INDICATE SHOWERS AND ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING
FLASH FLOODING IN AND AROUND THE WARNED AREA. ADDITIONAL WIDESPREAD
HEAVY DOWNPOURS WHICH COULD MOVE BACK INTO THE WARNED AREA BEFORE
1030 PM HAVE BEEN RECENTLY DEVELOPING TO THE SOUTH IN WINSTON AND
NOXUBEE COUNTIES.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON.
LAT...LON 3329 8830 3329 8901 3357 8899 3357 8867
3351 8866 3351 8861 3352 8854 3355 8852
3353 8847 3354 8847 3355 8849 3358 8848
$$
BYB000
WGUS74 KJAN 200321
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1021 PM CDT FRI SEP 19 2008
MSC087-105-200327-
/O.EXP.KJAN.FF.W.0132.000000T0000Z-080920T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWNDES MS-OKTIBBEHA MS-
1021 PM CDT FRI SEP 19 2008
...THE FLASH FLOOD WARNING HAS EXPIRED FOR OKTIBBEHA AND LOWNDES
COUNTIES...
THE LATEST ROUND OF RAINFALL TO MOVE OVER EASTERN PORTIONS OF
OKTIBBEHA COUNTY AND WESTERN LOWNDES COUNTY WAS GENERALLY NOT AS
HEAVY AS ANTICIPATED AND IT DOES NOT APPEAR ADDITIONAL FLASH
FLOODING IS OCCURING. HOWEVER...MORE SHOWERS AND STORMS WILL LIKELY
MOVE INTO THE PREVIOUSLY WARNED AREA OVER THE NEXT FEW HOURS AND THE
POTENTIAL FOR FUTURE FLASH FLOODING WILL HAVE TO BE MONITORED
CLOSELY.
LAT...LON 3329 8830 3329 8901 3357 8899 3357 8867
3351 8866 3351 8861 3352 8854 3355 8852
3353 8847 3354 8847 3355 8849 3358 8848
$$
BYBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 3:05 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Sep 19, 3:05 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 305 PM CDT FRI SEP 19 2008 .SHORT TERM...WARM AIR ADVECTION WILL BEGIN TO WANE TONIGHT INTO SATURDAY BUT WILL REMAIN SUFFICIENT TO MAINTAIN A CHANCE OF RAIN FOR MOST AREAS. LOW LEVEL FLOW WILL BEGIN TO DECREASE AND BACK A BIT MORE SELY AS THE LOW LEVEL TROUGH EDGES SLIGHTLY WWD AND WEAKENS IN THE WAKE OF THE INITIAL UPPER WAVE TODAY. MID LEVEL TROUGHING WILL CONTINUE THROUGH THE WEEKEND AND MAINTAIN ENOUGH GENERAL LIFT AND MOISTURE TO CONTRIBUTE TO CONVECTION...PROVIDING A COOL POOL ALOFT OVER HEALTHY 850 MB THETAE AIR. MODELS ARE PULLING BACK ON THE EXTENT OF ADVECTION OF DRIER AND COOLER AIR FROM THE EAST THIS WEEKEND...GENERALLY CONFINING IT TO JUST EAST OF THE FORECAST AREA TOMORROW AND DELAYING WEAK DRY AIR ADVECTION UNTIL SUNDAY. THIS WILL KEEP WEEKEND LOWS CLOSER TO NORMAL. SPEAKING OF NORMAL...THE DAILY NORMALS FOR HIGH TEMPERATURE COOL NOTICEABLY THIS MONTH AS WE MOVE INTO FALL. AS AN EXAMPLE, THE NORMAL HIGH TEMPERATURE FOR JACKSON FOR SEPTEMBER 1ST WAS 90 DEGREES WHILE THE NORMAL HIGH TEMPERATURE FOR TODAY IS 86. THE DAILY NORMAL HIGH FOR JACKSON BY THE LAST DAY OF THIS MONTH WILL FALL TO 82 DEGREES. .LONG TERM...CONFIDENCE IS GROWING IN THE MED RANGE/LONG TERM PORTION OF THE FORECAST AS THERE IS MORE RUN TO RUN CONSISTENCY WITH THE MODELS AND GOOD AGREEMENT BETWEEN THE MODELS AND THE ENSEMBLES. THE UPPER TROUGH WEAKENS SUN NIGHT AND THIS WILL BEGIN THE PERIOD WHERE POPS WILL TREND LOWER. GUID VALUES WERE GOOD FOR THIS PERIOD WITH JUST SOME SLIGHT CHANCE VALUES ACROSS THE SE HALF. EXPECT LOWS IN THE LOWER 60S...MAYBE A BIT WARMER IF CLOUDS CAN REMAIN THICK. BY MON...OUR S/W WILL BE PUSHING EAST AND RIDGING WILL DEVELOP. MID LEVEL HEIGHTS WILL BEGIN TO RISE THIS PERIOD WITH MID LEVEL TEMPS WARMING SEVERAL DEGREES. SKIES WILL BECOME PARTLY CLOUDY AND I WILL ONLY CARRY SOME ISO SHRA CHANCES ACROSS THE EAST PORTION OF THE CWA AS GUID IS OFFERING THOSE VALUES...PLUS I DONT WANT TO TOTALLY REMOVE PRECIP CHANCES TOO QUICKLY IN CASE THE S/W IS A TAD SLOWER. FOR MON NIGHT THROUGH FRI...RIDGING ALOFT WILL TAKE OVER AND IN THE LOW LEVELS WE WILL SEE A BACKDOOR FRONT PUSH IN DRIER AND SLIGHTLY COOLER AIR. AT THIS TIME...THINGS DONT LOOK TO BE MUCH COOLER...JUST A REINFORCING SHOT OF DRIER AIR THAT WILL LIKELY ALLOW LOWS TO GET COOLER FOR THE TUE-FRI PERIOD. THE EURO AND GFS ENSEMBLES SHOW THIS AND I HAVE LOWER LOWS SEVERAL DEGREES FOR THOSE PERIODS. AS FOR HIGHS...GUID VALUES LOOKED RIGHT ON AND HAVE FOLLOWED. EXPECT NORMAL HIGHS GENERALLY AROUND 85 ALL WEEK. /CME/ && .AVIATION...SHOWERS AND THUNDERSTORMS HAVE MOVED WEST INTO HBG AND MAY SHIFT A LITTLE FURTHER WEST OVER THE NEXT FEW HOURS. WILL ADD VCTS TO JAN. AS THE RAIN SPREADS NORTH...SHOWERS AND THUNDERSTORMS WILL LIKELY SPREAD INTO MEI SO VCTS AND TEMPO TSRA SEEMS GOOD FOR NOW. THE RAIN HAS MOVED OUT OF GTR...BUT A FEW SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER THE NORTHERN PORTIONS OF THE AREA. WILL MAINTAIN VCSH FOR NOW. VCSH SEEMS GOOD FOR GWO AT THIS TIME ALSO. THE RAIN MAY LINGER OVER THE AREA INTO THE EARLY EVENING AND TAPER OFF SHORTLY AFTER SUNSET. STILL LOOKING FOR PATCHY FOG OVERNIGHT. MODELS CONTINUE TO SUGGEST RAIN WILL REDEVELOP SATURDAY...FORECAST CALLS FOR MOSTLY SCATTERED ACTIVITY...SO THINK VCSH/TS WILL BE GOOD FOR THE MORNING. MAY HAVE TO ADD THUNDERSTORMS FOR THE AFTERNOON. OVERALL...THE CURRENT FORECAST IS GOOD. MAY AMEND JAN FOR APPROACHING STORMS. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 64 81 61 80 / 52 55 35 42 MERIDIAN 62 80 61 81 / 43 44 37 42 VICKSBURG 64 82 62 82 / 43 47 30 39 HATTIESBURG 65 81 64 83 / 50 64 37 45 NATCHEZ 65 81 64 82 / 32 56 32 43 GREENVILLE 61 83 61 83 / 26 38 22 30 GREENWOOD 62 81 62 81 / 35 44 26 31 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 03/CME/7
Hazardous weather outlook, Sep 19, 2:08 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 208 PM CDT FRI SEP 19 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 201915- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 208 PM CDT FRI SEP 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 7
In the hours before
Special weather statement, Sep 19, 4:17 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 417 PM CDT FRI SEP 19 2008 MSZ050-051-192145- NEWTON MS-SCOTT MS- 417 PM CDT FRI SEP 19 2008 ...STRONG THUNDERSTORMS MOVING NORTH THROUGH SCOTT AND NEWTON COUNTIES... A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTHWEST OF LAWRENCE AT 417 PM CDT...MOVING NORTH AT 26 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN EASTERN SCOTT AND WESTERN NEWTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. BYB
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:11 AM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 83 min |
| Sep 20, 8:51 AM CDT | Flash Flood Warning | JAN | Franklin, Lincoln | 114 min |
| Sep 20, 1:31 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 59 min |
| Sep 20, 2:12 PM CDT | Flash Flood Warning | JAN | Lamar, Marion | 2 hr |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.